In Reply:-Tanaka et al. introduce an additional, intriguing factor (with an historical past) in the search for the explanation as to why phenylephrine might be associated with such a high incidence of transient neurologic symptoms (TNS). The subsequent comments by Sakura et al. put this concern about sodium bisulfite into sharp perspective-a critical step that helps us maintain an appreciation for the clinical relevance of the actual doses of sodium bisulfite given and one that discourages us from unduly focusing on just one potential contributor.
Lambert voices the anticipated reaction to the rhetorical emphasis of the Editorial View. The valid question posed is, is tetracaine a safer anesthetic (whether it increases blood flow or not)? He provides the reasonable opinion that the answer is no. Further, we learn that commonly used local anesthetics share the potential for neurotoxicity. This is an important reality, especially as we consider the contemporary manifestions thereof through TNS.
John C. Rowlingson, M.D.
Professor of Anesthesiology; Director, Pain Management Services; Department of Anesthesiology; University of Virginia Health Sciences Center; Charlottesville, Virginia 22906–0010